Format

Send to

Choose Destination
Gan To Kagaku Ryoho. 2006 Feb;33(2):267-9.

[Three cases of drug-induced akathisia due to antiemetics during cancer palliative care].

[Article in Japanese]

Author information

1
Dept. of Pharmacy, Kansai Medical University Kohri Hospital.

Abstract

Three cases of drug-induced akathisia during palliative care in terminal cancer patients were reported. Antiemetics (metoclopramide and prochlorperazine) possessing a central antidopaminergic effect were suspected to have caused the akathisia. Akathisia, as well as extrapyramidal symptoms, is a common and unpleasant complex neurobehavioral adverse effect of conventional antipsychotic drugs. But it is not widely recognized by general clinicians. This syndrome consists of subjective (feeling of inner restlessness, mental unease, or dysphoria and the urge to move) and objective components (restless movement, including rocking on one's feet, walking in position shuffling and tramping the legs,and crossing and uncrossing one's legs while sitting). In severe cases, patients constantly pace up and down in an attempt to relieve the sense of unrest. While the pathophysiology of drug-induced akathisia remains unknown, antagonism of the mesocortical and mesolimbic dopaminergic pathways is a plausible if not completely satisfactory hypothesis. The notion that dopaminergic blockade underlies the emergence of akathisia is supported by the PET studies. Since akathisia is a drug-induced adverse effect, optimal management involves its prevention rather than treatment. Drugs which have been found to have some efficacy in the treatment of akathisia are anticholinergics, beta-blockers, benzodiazepines and clonidine. Though a number of other treatments have been proposed, no trial-based evidences for treatment of akathisia have been available. It is important that akathisia is recognized and treated appropriately as an adverse reaction to drugs and a further increase in antipsychotic medication dosage may further exacerbate the condition.

PMID:
16484871
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Sunmedia PierOnline
Loading ...
Support Center